Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 24, 2017, 1:05 PM MDT for Eddy County, New Mexico. It took effect at Apr 25, 2017, 9:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 24, 2017, 1:05 PM MDT (19:05 UTC)
- In effect from
- Apr 25, 2017, 9:00 AM MDT
- Expired
- Apr 25, 2017, 3:06 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2372 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS74 KMAF 241905 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 205 PM CDT Mon Apr 24 2017 ...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TUESDAY EVENING FOR GUADALUPE MOUNTAINS... ...HIGH WIND WATCH IN EFFECT TUESDAY MORNING UNTIL TUESDAY EVENING FOR EDDY COUNTY IN SOUTHEAST NEW MEXICO, THE VAN HORN/HIGHWAY 54 CORRIDOR AND DAVIS MOUNTAINS ABOVE 6000 FEET... .As an upper trough approaches winds will increase this afternoon especially in favored areas of the Guadalupe Mountains. Westerly winds will then increase moreso Tuesday as the low passes to the north of the region. High winds are expected in the Guadalupe Mountains, and may also affect the Eddy County Plains, Van Horn and Highway 54 corridor, and the higher elevations of the Davis Mountains. NMZ027-TXZ258-250945- /O.CON.KMAF.HW.W.0022.170424T2000Z-170426T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 105 PM MDT Mon Apr 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT TUESDAY... * TIMING... 2 PM this afternoon to 9 PM MDT Tuesday. * WINDS...Today southwest to west 35 to 45 mph. Tuesday 40 to 60 mph with gusts over 70 mph possible. * IMPACTS...Severe turbulence near the mountains will be hazardous for light low flying aircraft. These winds could make driving difficult for high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. && $$ NMZ028-TXZ057-074-250945- /O.NEW.KMAF.HW.A.0019.170425T1500Z-170426T0300Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Davis/Apache Mountains Area- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Alpine, and Fort Davis 205 PM CDT Mon Apr 24 2017 /105 PM MDT Mon Apr 24 2017/ ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * TIMING...Tuesday morning until Tuesday evening. * WINDS...West 35 to 45 mph and gusts near 60 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
277 WWUS74 KMAF 250906 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 406 AM CDT Tue Apr 25 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 4 AM CDT /3 AM MDT/ WEDNESDAY FOR THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, EDDY COUNTY PLAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, AND REEVES COUNTY AND UPPER TRANS PECOS... ...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR LEA, GAINES, ANDREWS, LOVING, WINKLER, PRESIDIO, AND BREWSTER COUNTIES... .An upper level storm system will pass north of the region today and tonight. As a result, winds will increase through the Guadalupe, Davis, and Apache Mountains, as well as on the adjacent plains. These winds will subside early Wednesday morning. NMZ028-TXZ057-074-252100- /O.UPG.KMAF.HW.A.0019.170425T1500Z-170426T0300Z/ /O.EXB.KMAF.HW.W.0022.170425T1200Z-170426T0900Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Davis/Apache Mountains Area- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Alpine, and Fort Davis 406 AM CDT Tue Apr 25 2017 /306 AM MDT Tue Apr 25 2017/ ...HIGH WIND WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 4 AM CDT /3 AM MDT/ WEDNESDAY... * TIMING...From 7 AM CDT /6 AM MDT this morning to 4 AM CDT /3 AM MDT/ Wednesday... * WINDS...Today...Southwest 30 to 50 mph. Gusts up to 60 mph increasing to 70 mph in the afternoon. Tonight...West 30 to 50 mph with gusts to around 65 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TXZ058-252100- /O.EXB.KMAF.HW.W.0022.170425T1200Z-170426T0900Z/ Reeves County and Upper Trans Pecos- Including the city of Pecos 406 AM CDT Tue Apr 25 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 AM CDT WEDNESDAY... * TIMING...7 AM this morning to 4 AM CDT Wednesday. * WINDS...Today...West 25 to 45 mph with gusts to around 60 mph. Tonight...West winds 30 to 40 mph with gusts to around 60 mph. * IMPACTS...These winds could make driving difficult for high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. && $$ NMZ027-TXZ258-252100- /O.EXT.KMAF.HW.W.0022.000000T0000Z-170426T0900Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 306 AM MDT Tue Apr 25 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 AM MDT WEDNESDAY... * TIMING...Until 3 AM MDT Wednesday. * WINDS...Today...West 40 to 60 mph. Gusts up to 75 mph increasing to 85 mph in the afternoon. Tonight...West 35 to 55 mph. Gusts up to 75 mph decreasing to 65 mph after midnight. * IMPACTS...Severe turbulence near the mountains will be hazardous for light low flying aircraft. These winds could make driving difficult for high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. && $$ NMZ029-033-034-TXZ045-050-059-060-079>081-252100- /O.NEW.KMAF.WI.Y.0017.170425T1200Z-170426T0600Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Andrews-Loving-Winkler-Presidio Valley-Marfa Plateau- Big Bend Area- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, Presidio, Marfa, Big Bend NP, and Marathon 406 AM CDT Tue Apr 25 2017 /306 AM MDT Tue Apr 25 2017/ ...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY... * TIMING...7 AM CDT /6 AM MDT/ this morning to 1 AM CDT /midnight MDT/ Wednesday. * WINDS...Today...Southwest to west 30 to 40 mph. Gusts up to 55 mph in the afternoon. Tonight...West to northwest 25 to 35 mph with gusts to around 50 mph. * IMPACTS...Secure lawn furniture, garbage cans or other objects which could be blown about by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 24, 1:04 PM MDT, 1 minute earlier.
Area forecast discussion, Apr 24, 1:04 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
204 PM CDT Mon Apr 24 2017
.DISCUSSION...
The upper pattern will be conducive for windy and hot conditions
this week, with a couple of cold fronts in between to provide brief
temperature relief. Rain chances will be minimal, with perhaps the
best shot coming Saturday and Saturday night as a secondary upper
trough is progged to be a bit deeper than the initial one Tuesday
night/Wednesday.
A High Wind Warning will remain in effect in the Guadalupe Mountains
from this afternoon until Tuesday evening, with the strongest winds
expected Tuesday afternoon as the base of a shortwave trough begins
to move over the region. High clouds will spread eastward ahead of
the upper trough, but do not think they will be thick enough to
curtail deep mixing of 30-50kt westerly winds to the surface. These
stronger winds will spread southward to the Davis Mountains, which
may need to be added to the High Wind Warning for locations above
6000 feet Tuesday afternoon. For now, will issue a High Wind Watch
for the Davis Mountains, Eddy County in southeastern New Mexico, and
the Van Horn/Highway 54 corridor where most progs are indicating the
best mid level winds available to mix down, and where subsidence
will be the strongest Tuesday afternoon. Westerly surface winds of
30-35 mph sustained, and gusts to 50-55 mph, could affect the rest
of the southeastern New Mexico Plains, Marfa Plateau, Upper Trans
Pecos and Permian Basin Tuesday afternoon. Will mention the
potential for these Advisory level winds in the Hazardous Weather
Outlook, but allow later shifts to hone in on which areas will be in
a High Wind Warning, and which will be in a Wind Advisory.
A cold front will drop south into the forecast area Wednesday with
more Advisory level winds possible ahead of the front over the
Stockton Plateau, Big Bend region and Lower Trans Pecos. Cooler
temperatures Wednesday will be brief since westerly flow aloft will
prevail again Thursday as the next ua trough begins to deepen over
the western CONUS. A low level thermal ridge will rapidly expand
over the region Thursday afternoon, with more wind and fire weather
concerns both Thursday and Friday, especially over the SE NM Plains
and Guadalupe Mountains. Saturday may not be too different, but by
Saturday night the combination of a deeper ua trough, and rapidly
increasing low level moisture, may provide the only decent shot of
rain for the next 7 days. Cooler temperatures will follow Sunday,
but the progressive upper pattern promises a quick warmup next
Monday/Tuesday.
&&
.FIRE WEATHER...
Temperatures will be about 10 degrees above normal this afternoon
with relative humidity of 15 percent or less along and west of a
line around Midland to Fort Stockton to Alpine. Winds will be 20 mph
or greater across southeast New Mexico, the Guadalupe Mountains, Van
Horn area, and the Upper Trans Pecos. A Red Flag Warning is in
effect this afternoon and early evening for the southeast New Mexico
plains, Guadalupe Mountains, and Van Horn area. Other places
surrounding this area may experience fire weather criteria but green-
up is sufficient to not issue any warnings at this time.
Fire weather conditions will be even stronger on Tuesday with low
relative humidities spreading across the whole area and winds of at
least 20 mph affecting all but the Lower Trans Pecos, Big Bend, and
Presidio Valley areas. There is a Fire Weather Watch in effect for
the southeast New Mexico plains, Guadalupe Mountains, and Van Horn
area for Tuesday. The Davis Mountains and Marfa Plateau may also
need to be included depending on green-up in these areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 94 61 75 / 0 0 0 10
Carlsbad 64 91 57 76 / 0 0 0 0
Dryden 62 97 67 91 / 0 0 0 0
Fort Stockton 64 95 63 80 / 0 0 0 0
Guadalupe Pass 59 80 52 72 / 0 0 0 0
Hobbs 62 88 53 72 / 0 0 0 10
Marfa 50 89 54 76 / 0 0 0 0
Midland Intl Airport 64 94 60 75 / 0 0 0 10
Odessa 64 94 60 76 / 0 0 0 10
Wink 63 95 60 78 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT Tuesday for Guadalupe Mountains
of Eddy County.
Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Tuesday morning through Tuesday evening
for Guadalupe Mountains-Southeast Plains.
High Wind Watch from Tuesday morning through Tuesday evening for
Eddy County Plains.
TX...High Wind Warning until 9 PM MDT Tuesday for Guadalupe Mountains.
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains-Van Horn and Highway 54 Corridor.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains-Van Horn and Highway 54
Corridor.
High Wind Watch from Tuesday morning through Tuesday evening for
Davis/Apache Mountains Area-Van Horn and Highway 54
Corridor.
&&
80/99Hazardous weather outlook, Apr 24, 11:48 AM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1248 PM CDT Mon Apr 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1248 PM CDT Mon Apr 24 2017 /1148 AM MDT Mon Apr 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Critical fire weather conditions are expected today across the Guadalupe Mountains, Southeast New Mexico Plains, and the Van Horn/Hwy 54 Corridor. A Red Flag Warning is in effect for these areas through this evening. High winds will develop across the Guadalupe Mountains this afternoon, where a High Wind Warning is in effect beginning this afternoon and continuing through tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Critical fire weather conditions are expected to redevelop across the Guadalupe Mountains, Southeast New Mexico Plains, and the Van Horn/Hwy 54 Corridor on Tuesday. A Fire Weather Watch is in effect. High winds will continue across the Guadalupe Mountains on Tuesday, where a High Wind Warning remains in effect through Tuesday evening. A High Wind Watch is in effect Tuesday morning through evening for Eddy County, Van Horn and the Highway 54 Corridor, and the Davis Mountains above 6,000 feet. West winds of 30 to 35 mph with gusts of 50 to 55 mph will be possible across the Marfa Plateau, Upper Trans Pecos, and Permian Basin on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:05 AM MDT | High Wind Warning | MAF | 49 hr | |
| Apr 24, 2:55 AM MDT | Fire Weather Watch | MAF | 24 hr | |
| Apr 24, 2:55 AM MDT | Red Flag Warning | MAF | 18 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.